Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 46, NWS Duluth, MN

May 22, 20115 counties in Wisconsin

NWS Duluth, MN issued this severe thunderstorm warning at May 22, 2011, 5:10 PM CDT for 5 counties in Wisconsin. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 22, 2011, 5:10 PM CDT (22:10 UTC)
Expired
May 22, 2011, 6:00 PM CDT
In force
50 min
Issued by
NWS Duluth, MN
Area
Storm-based polygon
Hail
0.88 in
Wind
70.0 mph

Counties Ashland County, WI, Bayfield County, WI, Iron County, WI, Price County, WI, Sawyer County, WI

The radar

The Duluth radar (KDLH), 133 km from the middle of the area, began a volume at 22:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 22, 3:43 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 10.2 hours before the alert went out and 269 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2011-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2011-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 207 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
981 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
207 m²/s²
0-3 km storm-relative helicity
243 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 3:22 PM CDT, 1 hour 48 minutes earlier.

Area forecast discussion, May 22, 3:22 PM CDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
322 PM CDT SUN MAY 22 2011

.DISCUSSION...STACKED SFC/MID LVL LOW ROTATING SLOWLY NE INTO SWRN MN
THIS AFTN. SFC WARM FRONT ACROSS SRN MN WORKING NORTH. BANDS OF
CONVECTION ARE DEVELOPING AND MOVING ACROSS SRN HALF OF CWA IN
INCREASINGLY MORE UNSTABLE ATMOSPHERE. STORMS HAVE EXCEEDED SVR
HAIL THRESHOLD WITH REPORTS ON NEAR 1 INCH HAIL IN SRN ASHLAND
COUNTY. PUBLIC REPORTS OF WALL CLOUD JUST NW OF PARK FALLS WITHIN
PAST HOUR. FOG HAS PUSHED INLAND ONCE AGAIN NEAR TWIN PORTS AFTER
A BREAK EARLIER THIS AFTN.

THIS AFTN/EVENING...ADDITIONAL SPOKES OF CONVECTION SHOULD ROTATE
NORTHWARD AS SYNOPTIC SCALE SYSTEM MOVES NNE THIS EVENING. LATEST
NMMWRF SIM REFL INDICATES INCREASING POTENTIAL FOR SVRWX ACROSS
SRN TIER OF ZONES WITH HAIL/DMG WIND PRIMARY THREAT. POTENTIAL FOR
MORE SFC BASED ROTATION WILL CONTINUE THROUGH EARLY EVENING FROM
NEAR BRD LAKES REGION EAST INTO SRN TIER OF WISC ZONES WHERE LOW
LVL BOUNDARIES PROVIDE ENHANCED SHEAR. LATER THIS EVENING
DEFORMATION ZONE WILL PROVIDE AN AREA OF ENHANCED RAINFALL ACROSS
NRN HALF OF CWA...ROTATING INTO ARROWHEAD BY EARLY MORNING.

MONDAY...MID LVL TROF/LOW EJECTS EAST OF REGION TOMORROW.
ORGANIZED LIFT WITHIN DEFORMATION AXIS EXITS NE ZONES BY MIDDAY.
WILL TAPER POPS DOWNWARD AS DAY PROGRESSES. SECONDARY LOW LVL
BDRY... INDICATED IN SFC/925H THETAE FIELD... WILL CROSS CWA
DURING THE DAY WITH 85/70H RH DECREASING GRADUALLY. WILL MAINTAIN
LOW POPS THRU AFTN FOR MOST OF CWA EXCEPT NEAR BORDERLAND.

TUES/WED...WILL KEEP INHERITED DRY FCST FOR NOW AS CWA REMAINS UNDER
NEW MID LVL FLOW AND SFC HIGH PRESSURE. PRECIP SHOULD BE CONFINED TO
AREAS SOUTH OF CWA AS SRN BRANCH OF WESTERLIES FEATURES AMPLIFYING
TROF AND SFC CYCLOGENESIS.

.EXTENDED...WEDNESDAY NIGHT THROUGH SUNDAY. HIGH PRESSURE WILL BUILD
ACROSS THE REGION ON WEDNESDAY NIGHT AND THURSDAY...BRINGING COOLER
BUT DRY WEATHER TO THE REGION FOR MIDWEEK. DEFINITELY COULD SEE SOME
FROST/FREEZE HEADLINES DURING THAT TIME FRAME AS COOL CANADIAN AIR
SETTLES INTO THE WESTERN GREAT LAKES REGION. THE GFS BRINGS
PRECIPITATION BACK INTO THE REGION BY FRIDAY...WHILE THE ECMWF KEEPS
IT DRY ON FRIDAY AND FOR THE MOST PART FRIDAY NIGHT AS WELL. WILL
KEEP THINGS GENERALLY DRY LATE IN THE WEEK AND INTO THE
WEEKEND...BUT WILL HAVE TO REEVALUATE LATER RUNS TO SEE IF THERE IS
BETTER AGREEMENT CONCERNING POSSIBLE PRECIPITATION.

AVIATION.../18Z TAF ISSUANCE/
A CHAOTIC ARRAY OF CLOUD HEIGHTS AND VSBYS WILL BE FOUND ACROSS
THE NORTHLAND OVER THE TAF PERIOD. AS LOW PRESSURE WRAPS UP AND
EVOLVES IT WILL BRING BANDS OF SHOWERS AND THUNDERSTORMS THROUGH
THE REGION. CIGS/VSBYS WILL BE HIGHLY VARIABLE BETWEEN VFR AND
MVFR...WITH LOCALIZED AREAS OF IFR MAINLY TONIGHT AND EARLY
MONDAY. RAIN AND THUNDERSTORMS WILL ALSO REDUCE VISIBILITIES TO
MVFR/IFR AT TIMES.

.POINT TEMPS/POPS...
DLH  48  62  40  56 /  70  40  10  10
INL  51  60  35  61 /  60  20  10  10
BRD  54  64  44  64 /  70  30  10  10
HYR  55  66  42  63 /  70  40  10  10
ASX  48  59  40  55 /  70  40  10  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
LS...SMALL CRAFT ADVISORY UNTIL MIDNIGHT CDT TONIGHT FOR LSZ140>147.

&&

SHORT TERM...CANNON
EXTENDED....DAP
Hazardous weather outlook, May 22, 4:04 PM CDT, 1 hour 6 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE DULUTH MN
404 PM CDT SUN MAY 22 2011

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-231030-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
404 PM CDT SUN MAY 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE STORMS WILL BE POSSIBLE ACROSS THE NORTHLAND SUNDAY
AFTERNOON AND EVENING SOUTH OF A CASS LAKE TO TWO HARBORS TO
IRONWOOD LINE. THE GREATEST RISK OF SEVERE WEATHER WILL OCCUR OVER
NORTHWEST WISCONSIN THROUGH SUNDAY EVENING. THE PRIMARY THREAT
FROM ANY SEVERE STORM IN THE NORTHLAND WOULD BE DAMAGING WIND AND
LARGE HAIL. STORMS IN THE LOWER ST CROIX VALLEY IN MINNESOTA...AND
MOST OF NORTHWEST WISCONSIN... MAY ALSO PRODUCE A TORNADO. A
TORNADO WATCH IS IN EFFECT UNTIL LATE EVENING. PLEASE REFER TO
THE LATEST FORECAST FOR ADDITIONAL UPDATES REGARDING THE THREAT OF
SEVERE WEATHER.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND
TONIGHT.

LSZ121-140>148-231030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
404 PM CDT SUN MAY 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH SUNDAY EVENING ACROSS
MOST OF THE NEARSHORE WATERS. SOME OF THE STORMS WILL BE SEVERE
WITH GUSTY WINDS AND HAIL.

INCREASING NORTHEAST WINDS WILL MAKE CONDITIONS HAZARDOUS TO SMALL
CRAFT. A MALL CRAFT ADVISORY IS IN EFFECT FROM GRAND PORTAGE
MINNESOTA TO BAYFIELD WISCONSIN THROUGH SUNDAY EVENING. PLEASE
REFER TO THE LATEST MARINE WEATHER MESSAGE FOR ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

CANNON

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

In the hours before

Local storm report, May 22, 3:04 PM CDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
304 PM CDT SUN MAY 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0304 PM     HAIL             3 N BUTTERNUT           46.06N 90.50W
05/22/2011  E1.00 INCH       ASHLAND            WI   CO-OP OBSERVER

&&

RHLUCHAN
Local storm report, May 22, 3:13 PM CDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
313 PM CDT SUN MAY 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0304 PM     TSTM WND DMG     2 NW PARK FALLS         45.95N 90.48W
05/22/2011                   PRICE              WI   TRAINED SPOTTER

            12-14 INCH DIAMETER TREES DOWN ACROSS KLEY RD

&&

RHLUCHAN
Local storm report, May 22, 3:25 PM CDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
325 PM CDT SUN MAY 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0323 PM     HAIL             6 SW BUTTERNUT          45.95N 90.59W
05/22/2011  E1.00 INCH       PRICE              WI   TRAINED SPOTTER

&&

MELDE
Special weather statement, May 22, 3:44 PM CDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
344 PM CDT SUN MAY 22 2011

WIZ001-002-006>008-222130-
BAYFIELD-BURNETT-DOUGLAS-SAWYER-WASHBURN-
344 PM CDT SUN MAY 22 2011

...BROKEN LINE OF STRONG THUNDERSTORMS MOVING INTO NORTHWEST
WISCONSIN...

AT 338 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM CHAFFEY TO SPOONER
LAKE TO 23 MILES SOUTH OF ANGUS...MOVING NORTH AT 40 MPH.

THESE STORMS ARE CAPABLE OF PRODUCING UP TO PENNY SIZE HAIL...WIND
GUSTS UP TO 40 MPH...BRIEF HEAVY DOWNPOURS...

LOCATIONS IMPACTED INCLUDE...
  EARL...               MINONG...             ANGUS...
  SAINT CROIX FLOWAGE...                      WASCOTT...
  SPRINGBROOK...        BIRCHWOOD...          GORDON...
  LITTLE SISSABAGAMA LAKE...                  STONE LAKE...
  STANBERRY...          SOLON SPRINGS...      HAWTHORNE...
  EDGEWATER...          BENNETT...

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

A TORNADO WATCH IS IN EFFECT FOR THIS AREA AND STORMS MAY INTENSIFY
RAPIDLY.

LAT...LON 4578 9195 4638 9227 4671 9181 4675 9161
      4636 9135 4563 9103 4563 9191

LAMERS
Special weather statement, May 22, 4:30 PM CDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
430 PM CDT SUN MAY 22 2011

WIZ008-222145-
SAWYER-
430 PM CDT SUN MAY 22 2011

...STRONG THUNDERSTORM MOVING INTO SOUTHERN SAWYER COUNTY...

AT 430 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES WEST OF EXELAND...MOVING NORTHEAST AT 35
MPH.

THIS STORM IS CAPABLE OF PRODUCING UP TO PENNY SIZE HAIL...WIND GUSTS
UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS...

LOCATIONS IMPACTED INCLUDE...
  EXELAND...            RESERVE...            RADISSON...
  OJIBWA...             NEW POST...           COUDERAY...

 STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN
A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4565 9150 4600 9135 4584 9084 4563 9105
      4563 9145

 MILLER
Special weather statement, May 22, 4:59 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
459 PM CDT SUN MAY 22 2011

MNZ012-019-020-037-WIZ001-222215-
CARLTON/SOUTH ST. LOUIS-CENTRAL ST. LOUIS-DOUGLAS-NORTHERN
COOK/NORTHERN LAKE-SOUTHERN LAKE/NORTH SHORE-
459 PM CDT SUN MAY 22 2011

...STRONG THUNDERSTORMS TO AFFECT THE NORTH SHORE...

AT 458 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER THE SOUTHWEST TIP OF LAKE SUPERIOR... JUST
NORTHEAST OF DULUTH...MOVING NORTH AT 40 MPH.

THIS STORM IS CAPABLE OF PRODUCING HALF INCH DIAMETER HAIL...WIND
GUSTS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS...

LOCATIONS IMPACTED INCLUDE...
  ARNOLD...             FRENCH RIVER...       TWO HARBORS...
  LARSMONT...           KNIFE RIVER...        PALMERS...

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN
A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4672 9210 4713 9220 4725 9147 4709 9151
      4707 9156 4692 9180 4674 9168 4675 9161
      4672 9161 4672 9170 4674 9169 4691 9181
      4678 9208 4672 9205

 MILLER

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 9:11 PM CDTSpecial Weather StatementDLHPine64 min
May 21, 9:35 PM CDTDense Fog AdvisoryDLHCarlton, Cook, Lake, Saint Louis11 hr
May 21, 9:44 PM CDTMarine Dense Fog AdvisoryDLH11 hr
May 22, 1:28 AM CDTSpecial Weather StatementDLHCrow Wing47 min
May 22, 2:49 AM CDTSpecial Weather StatementDLHPine56 min
May 22, 5:09 AM CDTSpecial Weather StatementDLHCarlton66 min
May 22, 9:53 AM CDTSmall Craft AdvisoryDLH12 hr
May 22, 3:12 PM CDTSpecial Marine WarningDLH63 min
May 22, 4:19 PM CDTSpecial Marine WarningDLH41 min
May 22, 4:59 PM CDTSpecial Weather StatementDLH16 min
May 22, 5:00 PM CDTSpecial Marine WarningDLH45 min
May 22, 5:45 PM CDTSpecial Marine WarningDLH75 min
May 21, 8:35 PM CDTSpecial Weather StatementDLHBurnett55 min
May 22, 1:32 AM CDTSpecial Weather StatementDLHPrice43 min
May 22, 2:57 AM CDTSpecial Weather StatementDLHPrice, Sawyer63 min
May 22, 12:59 PM CDTSpecial Weather StatementDLHWashburn46 min
May 22, 1:35 PM CDTSpecial Weather StatementDLHSawyer, Washburn30 min
May 22, 2:02 PM CDTSpecial Weather StatementDLHPrice, Sawyer38 min
May 22, 2:07 PM CDTSevere Thunderstorm WarningDLHPrice, Sawyer23 min
May 22, 2:24 PM CDTSevere Thunderstorm WarningDLHAshland, Price, Sawyer51 min
May 22, 3:04 PM CDTSevere Thunderstorm WarningDLHAshland, Iron, Price56 min
May 22, 3:14 PM CDTSevere Thunderstorm WarningDLHAshland, Iron, Price, Sawyer46 min
May 22, 3:44 PM CDTSpecial Weather StatementDLHDouglas, Sawyer, Washburn46 min
May 22, 3:57 PM CDTSevere Thunderstorm WarningDLHAshland, Iron48 min
May 22, 4:30 PM CDTSpecial Weather StatementDLHSawyer15 min
May 22, 4:37 PM CDTSevere Thunderstorm WarningDLHAshland, Bayfield, Sawyer38 min
May 22, 4:38 PM CDTSevere Thunderstorm WarningDLHDouglas37 min
May 22, 5:06 PM CDTTornado WarningDLHPrice39 min
May 22, 5:43 PM CDTTornado WarningDLHPrice32 min
May 22, 5:54 PM CDTSevere Thunderstorm WarningDLHAshland21 min
May 22, 6:13 PM CDTTornado WarningDLHPrice32 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.